Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 9, NWS Houston/Galveston, TX

April 27, 2015Grimes County, Montgomery County, Walker County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 27, 2015, 3:59 AM CDT for Grimes County, Montgomery County, Walker County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2015, 3:59 AM CDT (08:59 UTC)
Expired
Apr 27, 2015, 4:30 AM CDT
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 150 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:27 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2015-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2015-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WFUS54 KHGX 270859
TORHGX
TXC185-339-471-270930-
/O.NEW.KHGX.TO.W.0009.150427T0859Z-150427T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
359 AM CDT MON APR 27 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN WALKER COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS...
  NORTHEASTERN GRIMES COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 430 AM CDT
    
* AT 358 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8
  MILES SOUTH OF BEDIAS...OR 19 MILES NORTH OF NAVASOTA...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN HUNTSVILLE...CRABBS PRAIRIE AND ROANS PRAIRIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3078 9561 3051 9561 3058 9606 3072 9605
TIME...MOT...LOC 0858Z 270DEG 25KT 3065 9597 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:36 AM CDT, 23 minutes earlier.

Area forecast discussion, Apr 27, 3:36 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 AM CDT MON APR 27 2015

.DISCUSSION...
AT 3 AM...A LINEAR MCS IS JUST ENTERING THE CWA. IT APPEARS THAT
THIS FEATURE WILL MOVE THROUGH THE ENTIRE CWA BEFORE 12Z AND MAY
PRODUCE SOME WIND DAMAGE AND HAIL BEFORE EXITING SE TX. THINGS GET
MORE COMPLICATED FOR THIS AFTN. SUBSIDENCE WILL LIKELY DOMINATE IN
THE WAKE OF THIS SYSTEM THROUGH THE EARLY AFTN...BUT FCST SOUNDINGS
SHOW A GREAT DEAL OF INSTABILITY FOR THE AFTN. NOT SURE HOW THINGS
WILL PLAY OUT BUT WILL KEEP HIGH END CHANCE POPS FOR NOW AND SEE
IF CONVECTION CAN REFIRE. WILL ALSO MAINTAIN CHANCE OF SEVERE FOR
THE AFTERNOON CONVECTION AS COLDER AIR ALOFT WOULD SUPPORT A HAIL
THREAT. WILL BE TWEAKING POPS BEFORE THE MORNING ZFP IS ISSUED.

A COLD FRONT WILL CROSS SE TX TONIGHT AND THIS FEATURE COULD ALSO
SERVE AS A FOCUS FOR ADDITIONAL SHRA/TSRA. THE FRONT WILL USHER IN
COOLER TEMPS AND BRISK NORTHWEST WINDS. MAV GUIDANCE IS BULLISH
WITH WINDS AND A WIND ADVISORY MAY BE REQUIRED FOR THE COASTAL
COUNTIES LATE TONIGHT INTO EARLY TUESDAY.

WRAP AROUND CLOUDS AND SOME LIGHT SHOWERS WILL BE POSSIBLE ON
TUESDAY AS THE UPPER LEVEL FEATURE GRADUALLY SHIFTS EAST. SUNSHINE
SHOULD RETURN ON WEDNESDAY AND CONTINUE THROUGH NEXT WEEKEND. DEW
PTS WILL BE IN THE LOWER 50S SO HUMIDITY LEVELS WILL BE AS
PLEASANT AS THE TEMPERATURES. AFTER ALL THE ACTIVE WEATHER OVER
THE PAST COUPLE OF WEEKS...IT'LL BE NICE TO GET A 5-6 DAY STRETCH
OF NICE WEATHER. MOISTURE RETURN WON'T REALLY GET GOING UNTIL
EARLY NEXT WEEK SO PULLED RAIN CHANCES FROM NEXT WEEKEND. 43

&&

.MARINE...
MODERATE ONSHORE WINDS WILL AFFECT THE GULF WATERS EARLY THIS
MORNING AS INFLOW INCREASES TOWARD A LINE OF THUNDERSTORMS MOVING
THROUGH SOUTHEAST TEXAS. THESE WILL SLOWLY DIMINISH LATER TODAY...
ALTHOUGH GUSTY WINDS MAY ACCOMPANY THUNDERSTORMS THROUGHOUT THE DAY.
A COLD FRONT IS EXPECTED TO MOVE OFF THE COAST EARLY TUESDAY MORNING
WITH WINDS BEHIND THE FRONT INCREASING TO ADVISORY CRITERIA ON
TUESDAY AT LEAST OVER THE GULF WATERS. THE STRONG OFFSHORE WINDS
WILL LEAD TO WATER LEVELS FALLING TO BETWEEN 1 AND 1.5 FEET BELOW
NORMAL IN THE WESTERN SHORES OF THE BAYS AND IN THE HOUSTON SHIP
CHANNEL. THE WINDS WILL THEN DIMINISH TUESDAY NIGHT AND WEDNESDAY
WITH HIGH PRESSURE BUILDING OVERHEAD.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  60  67  49  72 /  70  40  20  10   0
HOUSTON (IAH)              82  63  70  49  74 /  80  40  20  10   0
GALVESTON (GLS)            78  69  73  56  71 /  80  20  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 26, 3:46 PM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
346 PM CDT SUN APR 26 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-272100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
346 PM CDT SUN APR 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AREAS OF LIGHT FOG MAY BE POSSIBLE ACROSS THE COASTAL AREAS
TONIGHT WITH VISIBILITIES OF 2 TO 5 MILES.

AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE WEST AFTER
MIDNIGHT. THIS FEATURE WILL GENERATE SHOWERS AND THUNDERSTORMS
OVER THE WESTERN PORTIONS OF SOUTHEAST TEXAS GENERALLY ALONG AND
WEST OF AN EDNA TO HUNTSVILLE LINE. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY
RAIN WILL BE POSSIBLE THERE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A POTENT STORM SYSTEM WILL MOVE THROUGH THE AREA
BRINGING A WIDESPREAD THREAT OF VERY HEAVY RAINFALL AND SEVERE
WEATHER. THE POTENTIAL EXISTS FOR LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. MOISTURE LEVELS ARE ALSO VERY HIGH SO FLOODING
ISSUES FROM LOCALLY HEAVY RAIN WILL ALSO BE A POSSIBILITY. A LARGE
SWATH OF 1 TO 2 INCHES OF RAIN IS EXPECTED TO DEVELOP AND SPREAD
WEST TO EAST OF ACROSS THE AREA WITH SOME POTENTIAL FOR ISOLATED
AMOUNTS IN EXCESS OF 5 INCHES.

A COLD FRONT WILL CROSS SOUTHEAST TEXAS LATE MONDAY NIGHT. THE
FRONT WILL USHER IN MUCH COOLER TEMPERATURES. WINDS WILL BECOME
STRONG BEHIND THE FRONT AND A WIND ADVISORY MAY BE REQUIRED ALONG
THE COAST EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION LATE TONIGHT AND AGAIN ON MONDAY.

GMZ330-335-350-355-370-375-272100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
346 PM CDT SUN APR 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL BRING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION ON MONDAY.
A FEW OF THE STORMS WILL PRODUCE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 27, 2:42 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
242 AM CDT MON APR 27 2015

TXZ176-195>198-210>212-226-270900-
MADISON TX-GRIMES TX-AUSTIN TX-BURLESON TX-WALLER TX-COLORADO TX-
WASHINGTON TX-WHARTON TX-BRAZOS TX-
242 AM CDT MON APR 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...NORTH CENTRAL
WHARTON...BURLESON...WASHINGTON...AUSTIN...WESTERN MADISON...
BRAZOS...WESTERN WALLER AND WESTERN GRIMES COUNTIES UNTIL 400 AM
CDT...

AT 241 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR ROCKDALE TO NEAR THORNDALE TO 6
MILES NORTHWEST OF FEDOR TO BASTROP TO NEAR CISTERN TO NEAR WAELDER
TO 7 MILES NORTH OF CHEAPSIDE...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...SEALY...CALDWELL...
BELLVILLE...COLUMBUS...EAGLE LAKE...WASHINGTON...WEIMAR...
SOMERVILLE...SAN FELIPE...SNOOK...KURTEN...INDUSTRY...BURTON...WIXON
VALLEY...MILLICAN AND ANDERSON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR SOUTHEASTERN
TEXAS.

LAT...LON 3070 9656 3074 9646 3091 9635 3104 9609
      3037 9594 3012 9613 2966 9606 2961 9609
      2963 9618 2941 9635 2929 9662 2933 9656
      2963 9687 2996 9657 3015 9665 3016 9679
      3030 9664 3032 9674 3056 9696
TIME...MOT...LOC 0741Z 268DEG 38KT 3071 9706 3060 9715 3035 9715 3011
9733 2981 9727 2965 9726 2938 9743
Special weather statement, Apr 27, 3:11 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
311 AM CDT MON APR 27 2015

TXZ163-164-176-177-197>199-270915-
MADISON TX-TRINITY TX-GRIMES TX-WALKER TX-WASHINGTON TX-HOUSTON TX-
MONTGOMERY TX-
311 AM CDT MON APR 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...NORTHEASTERN
WASHINGTON...WESTERN TRINITY...MADISON...WALKER...SOUTHEASTERN
BRAZOS...NORTHWESTERN MONTGOMERY AND GRIMES COUNTIES UNTIL 415 AM
CDT...

AT 310 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PALESTINE TO 12 MILES
NORTHEAST OF FRANKLIN TO NEAR MILLICAN...AND MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...NAVASOTA...CROCKETT...MADISONVILLE...AUSTONIO...
TRINITY...GRAPELAND...LOVELADY...MONTGOMERY...RIVERSIDE...BEDIAS...
KENNARD...LATEXO...MIDWAY...ANDERSON...HUNTSVILLE STATE PARK...
IOLA...RICHARDS...CRABBS PRAIRIE AND PENNINGTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR SOUTHEASTERN
TEXAS.

LAT...LON 3152 9510 3147 9510 3141 9498 3107 9525
      3037 9563 3035 9629 3040 9620 3037 9615
      3042 9608 3047 9614 3058 9618 3085 9617
      3097 9624 3109 9598 3109 9577 3127 9573
      3132 9566 3149 9573 3150 9574 3158 9517
TIME...MOT...LOC 0810Z 268DEG 25KT 3174 9574 3112 9631 3043 9628
Local storm report, Apr 27, 3:50 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 AM CDT MON APR 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     SOMERVILLE              30.35N  96.53W
04/27/2015                   BURLESON           TX   STORM CHASER

            THUNDERSTORM WIND GUSTS OF OVER 50 MPH CAUSED TREE
            DAMAGE. DOWNED 4 INCH DIAMETER TREE LIMBS.

&&

EVENT NUMBER HGX1500153

BLOOD

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:15 PM CDTSpecial Marine WarningHGX90 min
Apr 26, 7:24 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris23 min
Apr 27, 2:40 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton61 hr
Apr 27, 2:42 AM CDTSpecial Weather StatementHGXAustin, Brazos, Burleson, Colorado, Grimes, Washington78 min
Apr 27, 3:11 AM CDTSpecial Weather StatementHGXGrimes, Houston, Madison, Walker64 min
Apr 27, 3:21 AM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Madison and 2 more24 min
Apr 27, 3:44 AM CDTSevere Thunderstorm WarningHGXHouston31 min
Apr 27, 3:52 AM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 6 more38 min
Apr 27, 4:17 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Madison, Walker118 min
Apr 27, 4:17 AM CDTSevere Thunderstorm WarningHGXHouston13 min
Apr 27, 4:27 AM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Liberty, Montgomery, Polk, San Jacinto and 1 more78 min
Apr 27, 4:33 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity27 min
Apr 27, 4:36 AM CDTTornado WarningHGXPolk, San Jacinto, Trinity, Walker39 min
Apr 27, 4:40 AM CDTSevere Thunderstorm WarningHGXHouston, Polk, San Jacinto, Trinity, Walker35 min
Apr 27, 4:46 AM CDTAreal Flood AdvisoryHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker119 min
Apr 27, 4:52 AM CDTTornado WarningHGXLiberty, Polk, San Jacinto23 min
Apr 27, 5:24 AM CDTSevere Thunderstorm WarningHGXPolk21 min
Apr 27, 5:40 AM CDTSpecial Weather StatementHGXBrazos, Grimes, Houston, Madison, Montgomery, Polk and 3 more65 min
Apr 27, 5:42 AM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty63 min
Apr 27, 5:48 AM CDTSpecial Weather StatementHGXLiberty42 min
Apr 27, 6:45 AM CDTSpecial Weather StatementHGXLiberty45 min
Apr 27, 1:56 PM CDTSpecial Weather StatementHGXLiberty34 min
Apr 27, 2:44 PM CDTSpecial Marine WarningHGX46 min
Apr 27, 3:29 PM CDTSpecial Marine WarningHGX61 min
Apr 27, 3:31 PM CDTSpecial Marine WarningHGX44 min
Apr 27, 3:41 PM CDTSmall Craft AdvisoryHGX6 hr
Apr 27, 3:41 PM CDTSmall Craft AdvisoryHGX39 hr
Apr 27, 4:19 PM CDTSpecial Marine WarningHGX56 min
Apr 27, 4:47 PM CDTSpecial Weather StatementHGXChambers43 min
Apr 27, 5:13 PM CDTSpecial Weather StatementHGXGrimes47 min
Apr 27, 5:55 PM CDTSpecial Weather StatementHGXGrimes, Washington35 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.